Overdose from benzodiazepine drugs has been on the rise for the better part of two decades. Between 1999 and 2013, the rate of benzo overdose deaths more than quadrupled, and in 2013, 30 percent of overdose deaths in the United States involved these drugs. Xanax is one of the most potent benzodiazepines on the market today. Signs of Xanax overdose can resemble severe alcohol intoxication. For this reason, it’s critical to be mindful of a person’s drug use so that Xanax use is not overlooked and mistaken for the effects of alcohol.
If you see the signs of Xanax overdose, it’s vital to contact emergency services immediately. In order to avoid an overdose, it may be necessary to reach out to a Xanax addiction treatment center. To learn more about the treatment options available, please contact Vertava Health today at 844.470.0410 or use our convenient online form.
Signs of Xanax Overdose
An overdose occurs when a person takes too much of a drug within too short of a period of time. At these levels, the body cannot detoxify and cleanse the substance out of its system. As the drug builds up and the central nervous system becomes more depressed, a person’s body goes into overdose.
Signs of overdose include:
- Agitation and confusion
- Blurred vision
- Impaired coordination and reflexes
- Unconsciousness or unresponsiveness
When consumed in large enough quantities, an overdose on Xanax can cause coma, respiratory depression, and death.
Xanax (alprazolam) is a medication most commonly prescribed for anxiety and panic disorders. As a high-potency benzodiazepine medication with a short half-life, Xanax is particularly appealing to recreational drug users.
These characteristics cause the drug’s effects to be felt more quickly, increasing the risk of overdose. Research has found that Xanax is more toxic during overdose than other benzodiazepine drugs. Xanax has a great impact as a central nervous system (CNS) depressant, which can cause critical life-support systems to slow, including processes such as:
- Blood pressure
- Heart rate
- Temperature rates
When these systems slow down too much, a person’s life could be in jeopardy.
Signs of Xanax Intoxication
The best way of preventing overdose is through abstinence. One of the most effective ways of avoiding overdose is recognizing the signs of intoxication. This knowledge can help to stop drug use before it progresses to this point. It can also help to ensure that safety measures are in place should an overdose occur.
Physical Symptoms of Xanax Use
Physical symptoms of Xanax intoxication include:
- Blurry vision
- Dry mouth
- Low blood pressure
- Nausea and vomiting
When the system starts to overdose on Xanax, the person may also become sedated or sleepy.
Psychological Symptoms of Xanax Use
Mental symptoms of Xanax intoxication include:
- Emotional numbness
- Impaired memory
- Shifting moods
Like overdose, the signs of Xanax intoxication are similar to being intoxicated on alcohol, though to a lesser degree. Some symptoms of intoxication are also very similar to overdose, making it imperative that a person is closely monitored during this time.
How Is a Xanax Overdose Treated?
As soon as an overdose is suspected, prompt medical attention is critical. Once they obtain this support, medical experts will monitor a person’s vitals, including blood pressure, pulse rate, and respiration. They may pump the person’s stomach to remove any remaining medication that the body hasn’t already metabolized.
Flumazenil (Romazicon), a benzodiazepine receptor antagonist, may be administered at this time. Flumazenil can entirely or partially reverses the sedative effects of benzodiazepine drugs. The use of flumazenil is still somewhat controversial, however. Chronic users of benzodiazepines may experience seizures or withdrawal upon administration of this drug.
If hypotension (low blood pressure) is suspect, medications may help raise blood pressure to safe levels. As respiratory depression is a main danger of overdose, medical staff will work to maintain an adequate airway. Medical experts will also administer fluids to help the body further stabilize.
Get Treatment to Help Prevent an Overdose Today
The most proactive step to take to help prevent overdose is seeking alprazolam treatment. Benzodiazepines form strong physical dependencies, which often result in extreme withdrawal symptoms upon discontinuation of the drug. These symptoms can be life-threatening and may include:
In addition, if the person takes benzodiazepines to control mental health symptoms, these could return in full force if the person stops taking their medication. Quitting cold turkey, or suddenly, can cause serious mental and physical health consequences. To prevent or decrease these, many individuals benefit from medically-supervised detoxification. Here, a person’s body is supported while it cleanses by medications and compassionate support. Withdrawal from benzodiazepines may be deadly, making these treatments even more critical.
Once a person has stabilized and successfully detoxed, it’s time to treat the psychological effects of the addiction. A successful recovery requires a strong set of coping skills. Behavioral therapy sessions help a person to build these and other skills necessary for a drug-free life.
Seek Support at Vertava Health Today
Vertava Health is here to provide you with the support you need for a successful recovery. Our multidisciplinary team will design a personalized treatment plan that meets your unique needs. We offer a variety of therapeutic approaches, including:
- Cognitive-behavioral therapy (CBT)
- Dialectical behavior therapy (DBT)
- Eye movement desensitization and reprocessing (EMDR)
- Experiential therapy
- Family therapy
- Group therapy
- Individual therapy
Don’t battle Xanax addiction any longer. Reach out to Vertava Health at 844.470.0410 to learn more about Xanax addiction treatment options.